Wisconsin, 2017

Strong Wind in Wisconsin, July 19, 2017

July 19, 2017 · NWS GRB · 4 events in 4 counties and zones

Wake low winds behind a departing thunderstorm complex downed trees in Portage County, Waushara County, and Calumet County where power was knocked out to the 911 call center. ).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Wake low winds behind a departing thunderstorm complex downed trees in Portage County, Waushara County, and Calumet County where power was knocked out to the 911 call center. The strong winds damaged docks and a boat lift on Lake Poygan (Winnebago Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 19, 5:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 19, 5:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
622 PM CDT Wed Jul 19 2017

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 244 PM CDT Wed Jul 19 2017

Quiet weather through the evening hours as a surface
high over Lake Michigan moves slowly east. The forecast is more
difficult after that, as there are very large differences in the
computer model placement of the axis of heaviest precipitation
late tonight in association with a convective complex that should
move across WIsconsin. The NAM, Canadian and ECMWF place the heaviest
precipitation across our forecast area, while the GFS has it mostly
to our south.

We think the GFS might be most correct, as the convection over
southern Minnesota at 20Z may inhibit the northward return of the
surface warm front, and may keep deeper moisture from moving
north. WPC is also siding with the GFS, and it also has support
from the CIPS analogs from Saint louis University. If this
reasoning is correct, the severe threat and heaviest rains should
stay south of here tonight, though we should still get a half
inch or more of rain. If the northern track should be correct,
there could possibly be some urban and small stream flooding.

Showers should end early Thursday, with some clearing by midday.
Even though a weak surface front will have moved through, it will
just as warm tomorrow as today, with slightly higher humidity.

.LONG TERM...Thursday Night Through Wednesday
Issued at 244 PM CDT Wed Jul 19 2017

Focus of this forecast mainly revolves around thunderstorm chances
and severe potential on Friday and Saturday.  No clear cut model of
choice in this forecast cycle, but will put slightly more weight into
the ecmwf.

Thursday night through Saturday...With seasonably fast west to east
flow in the jet stream present along the US-Canadian border, will
see a stalled front return northward over the northern Plains on
Thursday night, where thunderstorms are likely. Over Wisconsin, weak
high pressure will provide a mostly clear and seasonable night.
Quiet conditions will give way to more active weather as the front
continues to lift northward and approach central WI by Friday
afternoon.  With ample forcing over the boundary via low level jet
and the region in the right rear quad of the jet streak,
thunderstorms look to return to central and north-central WI late on
Friday afternoon, and the rest of the area on Friday night.  Highest
pwats and instability favor the possibility of heavy rainfall over
central and east-central WI during this time.  However, questions
remain in regards to the degree of instability and overall severe
threat.  Progged soundings indicate relatively high freezing levels
and skinny cape profiles that suggests a severe threat that is quite
low.  An inch or two of rain is not out of the question though.

Attention then turns to the possibility of thunderstorms on Saturday
afternoon and evening.  A rather potent shortwave trough will be
diving southeast over Lake Superior and northern WI during this
time.  It appears that there could be enough instability for a
chance of severe weather over northern WI, and 0-6km shear of 40 kts
is more than sufficient.  This area is already highlighted in the
day 4 SPC convective outlook.

Rest of the forecast...Following the passage of the shortwave, high
pressure builds in for Sunday and will stick around through early
next week.  Other than a few showers sticking around for Sunday
beneath upper troughing, looks like a several day period of quiet
and seasonable weather.  As the high departs, return flow will bring
the next chance of storms by midweek.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 622 PM CDT Wed Jul 19 2017

The northern fringed of a thunderstorm complex will track through
the extreme southern cwa early this evening. At this time it
appears it should stay south of GRB and may only affect ATW and
MTW. Otherwise additional showers and thunderstorms should arrive
from west to east after midnight and bring MVFR and local IFR
conditions. Low level wind shear possible after midnight with
light south surface winds at south winds around 30 knots at 1000
ft agl. Flight weather should improve quickly Thursday, with VFR
by the midday hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Jul 19, 1:18 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CDT Wed Jul 19 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Another round of showers and thunderstorms is likely late tonight
into Thursday morning, especially across central and east-
central Wisconsin. Heavy rainfall is possible with the storms, and
that could lead to localized flooding. The storms may also pose a
risk of isolated damaging winds, though there is more uncertainty
related to that aspect of the forecast.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Additional rounds of thunderstorms are possible at times from
Friday afternoon through Sunday. Some of the storms could produce
heavy rainfall and localized flooding, especially over central
and east- central Wisconsin. It is too early to determine whether
any of these thunderstorms may turn severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight.

LMZ521-522-541>543-201930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are likely late tonight into Thursday morning. Some
of the storms may produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Thunderstorms are also possible at times from Friday afternoon through
Sunday. Humid air returning to the region could also result in
dense fog on the lake at times through Saturday, which would pose
a navigation hazard to boaters.

MPC/RDM

In the hours before

Special weather statement, Jul 19, 5:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
659 PM CDT WED JUL 19 2017

WIZ036>038-045-048-200045-
Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Portage WI-
659 PM CDT WED JUL 19 2017

...SPECIAL WEATHER STATEMENT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nelsonville to The Preston Cliffs. Movement was
east at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Amherst around 705 PM CDT.
  New London around 740 PM CDT.

Other locations impacted by these storms include Northport, Orihula,
Sugar Bush, Borth, Winneconne, Zittau, Nelsonville, Medina, King and
Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4398 8889 4398 8960 4421 8960 4455 8929
      4449 8833 4389 8887 4390 8889
TIME...MOT...LOC 2358Z 280DEG 37KT 4449 8932 4401 8975

Kurimski
Special weather statement, Jul 19, 6:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
755 PM CDT WED JUL 19 2017

WIZ037-038-045-048-049-200145-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-
755 PM CDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CALUMET...WINNEBAGO...
EASTERN WAUSHARA...SOUTHERN WAUPACA AND SOUTHWESTERN OUTAGAMIE
COUNTIES UNTIL 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lind Center to near Berlin. Movement was
east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Berlin around 800 PM CDT.
  Rush Lake around 805 PM CDT.
  Fremont and Lake Poygan around 815 PM CDT.
  Southern Lake Winnebago around 840 PM CDT.
  Oshkosh, Menasha and Central Lake Winnebago around 845 PM CDT.

Other locations impacted by these storms include Pickett, Butte Des
Morts, Mackville, Larsen, Northport, Orihula, Borth, Brothertown,
Winneconne and Zittau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8889 4398 8889 4398 8902 4448 8922
      4445 8840 4394 8823 4394 8840 4389 8840
TIME...MOT...LOC 0055Z 285DEG 28KT 4427 8907 4400 8893

Kurimski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Portage

When
July 19, 7:00 PM CST
Where
Portage forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Strong winds downed a maple tree in Amherst.

Strong Wind, Winnebago

When
July 19, 7:40 PM CST
Where
Winnebago forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Strong winds damaged a couple of docks and a boat lift on Lake Poygan.

Strong Wind, Waushara

When
July 19, 7:50 PM CST
Where
Waushara forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Strong winds knocked a trees onto roads in Hancock, Mount Morris, and Coloma.

Strong Wind, Calumet

When
July 19, 8:15 PM CST to 8:17 PM CST
Where
Calumet forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Strong winds downed trees near Stockbridge and in Chilton, and knocked out power to the Calumet County 911 call center.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716049, 716058, 716060, 716064.